Skip Navigation LinksHome > May 2, 2006 - Volume 6 - Issue 9 > INCREASED VIGILANCE URGED ON RISK OF PSYCHOSIS WITH ADHD DRU...
Text sizing:
A
A
A
Neurology Today:
Original Article

INCREASED VIGILANCE URGED ON RISK OF PSYCHOSIS WITH ADHD DRUGS

Hurley, Dan

Free Access

A “striking” number of hallucinations of snakes, worms, and insects were among nearly 1,500 previously unreported cases of psychosis and mania linked to the use of medications for attention-deficit hyperactivity disorder (ADHD), according to a report by the US Food and Drug Administration (FDA).

The report, prepared by the FDA Division of Drug Analysis, noted that current labels do not clearly address the risk of psychosis or mania in children without identifiable risk factors who are taking usual doses of ADHD drugs. It urged the Pediatric Advisory Committee to consider changing warning labels to reflect such risks.

The committee voted on March 22 to recommend changing labels of all ADHD drugs to include psychiatric risks. They also recommended creation of a “medication guide” to be written in plain language. The committee advised patients, providers, and families to be alert for psychotic symptoms, and to consider stopping therapy to see if the symptoms subside.

A spokesperson for the FDA said the agency is likely to follow these recommendations.

Back to Top | Article Outline

RISK OF AGGRESSIVE BEHAVIOR

In addition to psychosis and mania, the report also addressed the risk of aggression or violent behavior in children taking drugs for ADHD. Of the many reports the FDA received, 20 percent were considered life-threatening or required admission to a hospital. No risk factors were identified to predict which children would be susceptible; between 80 and 90 percent had no prior history of behavioral problems. The reviewers recommended that physicians consider stopping the medication if reactions occur.

As for suicidality, the FDA report noted that an increased risk with atomoxetine (Strattera) is clearly conveyed on the label. The reviewers could not exclude similar risk for any other ADHD drug, however, and they recommended further evaluation.

The committee heard testimony that as many as 5 percent of children using ADHD drugs at usual doses may experience a psychiatric side effect. But the one pediatric neurologist on the committee emphasized in an interview after the meeting that the hallucinations of snakes, worms, and insects accounted for only a handful of the reactions.

“For a lot of these cases classified as psychosis or mania, we're not even talking about delusions or hallucinations,” said Elizabeth A. Garofalo, MD, an Adjunct Associate Professor in the Departments of Pediatrics and Communicable Diseases at the University of Michigan who, until March, worked for Pfizer, Inc. She serves on the committee as an industry representative. “It was clear that the drugs separated from placebo [on the risk of psychosis or mania], but there were only a handful of the most dramatic reactions. The tone of this meeting was calm.”

In February, a separate advisory committee recommended by a vote of eight to seven adding a black-box warning to all ADHD drugs to bring attention to the risk of cardiac events, on the basis of 25 sudden deaths, many in children. The pediatrics committee, however, did not recommend a black-box warning for either the psychiatric or cardiac effects, because those risks are rare and the benefits of ADHD drugs are proven. {A black-box warning is the most serious warning placed in the labels of a prescription drug. Ads that remind health care professionals of a product's availability are not allowed for products with a black-box warning.]

Back to Top | Article Outline

EXPERTS COMMENT

Figure. Dr. Karen Ba...
Figure. Dr. Karen Ba...
Image Tools

Academic ADHD specialists said they were not surprised by the reports. “Those of us who use these medications are familiar with the fact that the risk of psychiatric side effects is low but not zero,” said Karen Ballaban-Gil, MD, a pediatric neurologist who is Professor of Clinical Neurology and Clinical Pediatrics at the Albert Einstein College of Medicine and Montefiore Medical Center in New York City. But, she said, she supports the panel's recommendation to change the labeling to include the low risk of psychosis and mania. “It would be useful for practitioners who don't have as much experience with these meds and who may not have been aware of these risks,” Dr. Ballaban-Gil said.

Lenard A. Adler, MD, Associate Professor of Psychiatry and Neurology at New York University School of Medicine, said that he, too, has seen cases of patients having temporary psychosis after taking an ADHD drug.

“We've always known that stimulant drugs can do this,” said Dr. Adler, author of Scattered Minds: Help and Hope for Adults with ADHD (Penguin, 2006). “It's just not a common effect. But it's important when it does happen and doctors, patients, and families should know that this can occur.”

The FDA study started in June 2005, after the agency received an analysis of adverse events related to methylphenidate (Concerta) and similar products that occurred in the first year after pediatric exclusivity was granted for Concerta. The number of psychiatric adverse events in that analysis prompted the FDA to seek similar effects in all ADHD drugs.

For the current report, manufacturers reported 1,492 episodes of violence or aggression running from a low of 22 with modafinil (Provigil) to a high of 992 with atomoxetine, the only one for which the risk is currently stated on the label. Until now, only a single report of violence or aggression associated with an ADHD drug (atomoxetine) had been published.

In addition to reports supplied by manufacturers, another 712 reports of aggression or violence were received through Medwatch, including 28 for amphetamine/dextroamphetamine, 566 for atomoxetine, 110 for methylphenidate, and eight for modafinil.

Back to Top | Article Outline

ARTICLE IN BRIEF

✓ An FDA advisory committee voted on March 22 to recommend changing labels of all ADHD drugs to include psychiatric risks. The article details the findings of this and other reports on psychiatric risks.

Back to Top | Article Outline

REFERENCE

• Nissen SE. Perspective: ADHD drugs & cardiovascular risks. N Engl J Med 2006;354:1445–1448.

©2006 American Academy of Neurology

Article Tools

Images

Share